CFDP 1521

A Note on a ‘Square-Root Rule’ for Reinsurance


Publication Date: June 2005

Pages: 8


In previous work, the current authors derived a mathematical expression for the optimal (or “saturation”) number of reinsurers for a given number of primary insurers (see Powers and Shubik, 2001). In the current paper, we show analytically that, for large numbers of primary insurers, this mathematical expression provides a “square-root rule”; i.e., the optimal number of reinsurers in a market is given asymptotically by the square root of the total number of primary insurers. We note further that an analogous “fourth-root rule” applies to markets for retrocession (the reinsurance of reinsurance).


Primary insurance, Reinsurance, Market size, Square-root rule

JEL Classification Codes:  C72, G22


Published in Revista de Contabilidade e Finanças (Review of Accounting and Finance) (2006), 17(5): 101-107